Alert archive / New York / Special Weather Statements in 2017
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Feb 3, 2017, 12:01 PM EST for Oswego County, New York. It was in force for 89 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 3, 2017, 12:01 PM EST (17:01 UTC)
- Expired
- Feb 3, 2017, 1:30 PM EST
- In force
- 89 min
- Issued by
- NWS Buffalo, NY
County Oswego County, NY
The radar
The Ft Drum radar (KTYX), 33 km from the middle of the area, began a volume at 17:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 5.0 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1268 m above ground
- 0-6 km bulk shear
- 112 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
805
WWUS81 KBUF 031701
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
1201 PM EST FRI FEB 3 2017
NYZ006>008-031830-
Jefferson-Oswego-Lewis-
1201 PM EST FRI FEB 3 2017
...A BAND OF LAKE EFFECT SNOW WILL CONTINUE TO AFFECT SOUTHWESTERN
JEFFERSON...SOUTHWESTERN LEWIS AND NORTHEASTERN OSWEGO COUNTIES...
At 1158 AM EST, A band of lake effect snow producing snow fall rates
of 1 to 3 inches per hour and will remain nearly stationary through
the early afternoon hours.
Locations impacted include...
Sandy Island Beach State Park, Stony Point, Pulaski, Adams, Redfield,
Selkirk Shores State Park, Adams Center, Henderson Harbor, Barnes
Corners and Southwick Beach State Park.
This includes Interstate 81 between exits 36 and 42.
Visibilities within the most intense portion of the band will drop
quickly to less than a quarter of a mile.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4348 7581 4345 7583 4356 7630 4358 7626
4369 7626 4378 7629 4380 7633 4387 7632
4387 7571 4345 7566
$$
ReynoldsWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Feb 3, 11:02 AM EST, 59 minutes earlier.
Area forecast discussion, Feb 3, 11:02 AM EST, 59 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1102 AM EST Fri Feb 3 2017
.SYNOPSIS...
A seasonably cold mid-winter airmass will remain in place across
our region right through the upcoming weekend. This will lead to
continued significant lake effect snows east of Lake Ontario...
while more nuisance-type snows will be found east of Lake Erie.
Otherwise snow showers and flurries will be much more scattered
across the region...with temperatures averaging out a bit below
normal.
&&
.NEAR TERM /THROUGH TONIGHT/...
Main focus today will be the steady-state lake effect band with
a full fetch of Lake Ontario. This band will continue to
produce snow rates of 1-3"/hr into the afternoon, primarily over
the Tug Hill Plateau. Have nudged snow amounts toward this
region with downsloping and less snow further east in the Black
River Valley, and focused hourly snow rates accordingly toward
the upslope regions of the Tug.
Meanwhile, a much weaker response can be found east of Lake
Erie with some additional accumulations and snow covered roads
through the afternoon. Have updated forecast there as well,
primarily increasing the PoP to 100 percent under areas with
radar returns but keeping snow amounts in the 1-3 inch range for
today's 12hr total. The main reason for the lower amounts when
compared to Ontario is likely due to less upstream moisture,
lower cap, less fetch, and lower water temperature - Ontario is
about 3C warmer than Erie.
Later this afternoon, the Lake Ontario band should begin to
gradually slip south during the afternoon and into this evening
as flow aloft veers to the west- northwest in the wake of a
passing shortwave trough. As a result, lake snows may once again
shift more to the southern Tug late this afternoon into
tonight, while clipping Northern Cayuga, and perhaps extreme
northeastern Wayne counties in the process. A Lake Effect Snow
Watch remains in effect for these two counties. Will make a
decision on how to handle this at the 1230 update after looking
at the latest observations and mesoscale model suite.
East of Lake Erie, we may see a brief uptick in this afternoon
across the Western Southern Tier in advance of a passing
shortwave trough. However as flow veers to the northwest in the
wake of the aforementioned shortwave passage, lake effect snow will
shift farther south towards the PA border by this evening.
Inversion heights will fall even further behind the trough,
down to around 3kft, suggesting any snows should be very light
across the western Southern Tier tonight.
Outside of lake effect areas, a mixture of sun and clouds will
give way to more widespread cloud cover this afternoon as the
shortwave trough crosses the region. A few flurries will also
be found near the periphery of lake bands. Temperatures will be
about 10F lower than normal for this time of year, with highs
in the upper teens to lower 20s. The persistent westerly breeze
will make it feel colder however, with values in the single
digits above zero. The profuse cloud cover and general onshore
flow will limit diurnal swings tonight, with lows in the teens.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Lake effect snow will weaken on Saturday as a surface ridge axis
extending north from a surface high over West Virginia shifts across
New York. Lake snows will be very weak, if present at all, east of
Lake Erie while a decent band should still bring several additional
inches of snow east of Lake Ontario before weakening. Otherwise,
expect conditions away from the lake effect to remain cold and dry
with a brisk westerly wind. The loss of widespread synoptic moisture
will even allow for some sunshine between lake effect bands. After a
cool start in the teens, temperatures will only rise into the 20s
but the wind will keep wind chills in the lower teens to single
digits.
Off Lake Ontario...
During the day Saturday lake induced equilibrium levels fall
steadily as the surface ridge shifts across New York. This will
correspond to a weakening of the band across the Tug Hill region.
The band can still bring another 2-4 inches over Oswego, far
southern Jefferson and southwestern Lewis counties. The band will
fall apart as it shifts northward from the Tug Hill into the
Watertown area. There is a low chance of a few light snow showers to
continue into Saturday night across Jefferson County with any
additional accumulations limited to just a few tenths of an inch.
Sunday, The center of a clipper system is forecast to track north of
the forecast area through northern Ontario and Quebec. As the
clipper makes this shift, it is forecast to deepen some with a
strengthening 40-50kt low level jet tracking over western and
central NY. Synoptic lift and moisture ahead of a parent mid-level
shortwave trough will combine with forcing along the low level jet
to produce some scattered snow showers across the region Sunday and
Sunday night. Models are only showing a few hundredths of QPF
leading to very little snow accumulation in most areas. The higher
terrain east of the lakes may see 1-3 inches with upslope and lake
enhancement while all other locations should see an inch or less.
Winds will also remain gusty Sunday into Sunday night with the
deepening low and strengthening jet possibly bringing some near
advisory level gusts as the boundary layer remains unstable in cold
advection.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
Weak surface ridging will briefly shift over our region on Monday
with mainly fair weather ahead of the next weather system. 00z model
consensus shows a deepening low pressure will track across the
Midwest states to the central Great Lakes on Tuesday then just
northwest of Buffalo on Tuesday night and Wednesday. This is a
favorable track for snow changing over to rain as warm air is
advected north across New York along with a potential gusty wind
event. More specific details such as timing of the precip changeover
including a chance of a short window of mixed wintry precip, will
be ironed out as model guidance better aligns the the coming days.
Have centered the highest POPs Tuesday into Wednesday coincident with
the passing of the low and its associated warm/cold fronts.
Temperatures on Monday will run near early February normals topping
out in the upper 20s to around 30 across western NY with low to mid
20s east of Lake Ontario. Temperatures have a chance of making a run
at 40 degrees Tuesday into Wednesday as 925mb temps warm to around
+10C ahead of the systems cold front. While it is still too early to
be highly certain, The cold front looks to allow for mixing of
higher winds from a 50+ kt jet on Wednesday. Local high wind
potential impact tables show early indications that this could bring
advisory level or even limited warning level wind gusts Wednesday.
The strong cold front will then usher in some Arctic sourced air for
Thursday as 925mb temps fall back to around -15C. This will lead to
highs not reaching out of the 20s and even the teens for some on
Thursday along with a potential return to some lake effect snow if
sufficient synoptic moisture is present.
&&
.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
Cold westerly flow means continued lake-effect snows east of both
Lakes Erie and Ontario into this afternoon. Lake effect will
persist through the forecast period with most significant
activity being found east of Lake Ontario. The Lake Ontario band
is currently expected to remain in a steady state pattern
through the afternoon with the worst well south of KART.
Conditions there should remain MVFR/VFR at the field through
the forecast period.
Off of Lake Erie, LES activity is more broad and diffuse, with MVFR
conditions noted at KJHW/KOLE/KELZ. This activity should continue
through the forecast period, with MVFR conditions being maintained
through the end of the period, though a passing upper level
disturbance this afternoon may enhance LES activity just enough
to bring KJHW into a brief period of IFR vsbys for a few hours
in the afternoon or early evening, though there remains some
uncertainty at this point. Otherwise, main terminals of
KBUF/KIAG/KROC should remain VFR and clear of LES activity
through the rest of the forecast period.
Outlook...
Friday night and Saturday...VFR/MVFR with scattered snow showers...
and IFR in areas of lake effect snow east of the lakes. The worst
overall conditions will again be found east of Lake Ontario.
Sunday...VFR/MVFR with scattered snow showers...though IFR/MVFR
will be possible in more numerous snow showers east of the lakes.
Monday...Mainly VFR.
Tuesday...MVFR/IFR with some rain and snow showers likely.
&&
.MARINE...
Brisk westerly winds will persist across the Lower Great Lakes
right through Saturday. With this in mind...small craft advisories
remain in effect as outlined below.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Lake Effect Snow Warning until 7 PM EST Saturday for
NYZ006>008.
Lake Effect Snow Watch from 4 PM EST this afternoon through
Saturday morning for NYZ004-005.
MARINE...Small Craft Advisory until 1 PM EST Saturday for LEZ040-041.
Small Craft Advisory until 7 PM EST Saturday for
LOZ042-043.
Small Craft Advisory until 1 AM EST Sunday for LOZ044-045.
&&
SYNOPSIS...WOOD
NEAR TERM...WOOD/ZAFF
SHORT TERM...SMITH
LONG TERM...SMITH
AVIATION...WOOD/ZAFF
MARINE...WOODHazardous weather outlook, Feb 3, 5:13 AM EST, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 513 AM EST FRI FEB 3 2017 NYZ006>008-041015- OSWEGO-JEFFERSON-LEWIS- 513 AM EST FRI FEB 3 2017 ...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 7 PM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE EFFECT SNOW WARNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE EFFECT SNOW WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ001>003-010-011-013-014-021-041015- NIAGARA-ORLEANS-MONROE-NORTHERN ERIE-GENESEE-LIVINGSTON-ONTARIO- ALLEGANY- 513 AM EST FRI FEB 3 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ004-005-041015- WAYNE-NORTHERN CAYUGA- 513 AM EST FRI FEB 3 2017 ...LAKE EFFECT SNOW WATCH IN EFFECT FROM 4 PM EST THIS AFTERNOON THROUGH SATURDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE EFFECT SNOW WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE EFFECT SNOW WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ012-019-020-085-041015- WYOMING-CHAUTAUQUA-CATTARAUGUS-SOUTHERN ERIE- 513 AM EST FRI FEB 3 2017 ...LAKE EFFECT SNOW ADVISORY IN EFFECT UNTIL 11 AM EST THIS MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE EFFECT SNOW ADVISORY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-041015- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- 513 AM EST FRI FEB 3 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF SMITH
In the hours before
Special weather statement, Feb 3, 7:32 AM EST, 4 hours 29 minutes before
Special Weather Statement
National Weather Service Buffalo NY
732 AM EST FRI FEB 3 2017
NYZ006>008-031430-
Jefferson-Oswego-Lewis-
732 AM EST FRI FEB 3 2017
...A BAND OF LAKE EFFECT SNOW WILL AFFECT SOUTH CENTRAL JEFFERSON...
SOUTHWESTERN LEWIS AND NORTHEASTERN OSWEGO COUNTIES...
A band of lake effect snow producing snow fall rates of 2 to 3
inches per hour will remain in place through 10 AM this morning.
Locations impacted include...
Pulaski, Adams, Redfield, and Barnes Corners,
This includes Interstate 81 between exits 36 and 41.
Visibilities will drop quickly to less than a quarter of a mile in
this band of lake effect snow. Use extra caution if you must travel
into or through this band of heavy lake effect snow. Be prepared for
very poor visibility and snow covered roads.
LAT...LON 4348 7553 4354 7647 4356 7645 4357 7639
4357 7636 4356 7631 4357 7628 4358 7626
4369 7626 4377 7629 4393 7551
ZaffSpecial weather statement, Feb 3, 9:53 AM EST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Buffalo NY
953 AM EST FRI FEB 3 2017
NYZ006>008-031645-
Jefferson-Oswego-Lewis-
953 AM EST FRI FEB 3 2017
...A BAND OF LAKE EFFECT SNOW WILL AFFECT SOUTH CENTRAL JEFFERSON...
SOUTHWESTERN LEWIS AND NORTHEASTERN OSWEGO COUNTIES...
A band of lake effect snow producing snow fall rates of 1 to 3
inches per hour will remain in place through noon.
Locations impacted include...
Pulaski, Adams, Redfield, and Barnes Corners.
This includes Interstate 81 between exits 36 and 40.
Visibilities will drop quickly to less than a quarter of a mile in
this band of lake effect snow. Use extra caution if you must travel
into or through this band of heavy lake effect snow. Be prepared for
very poor visibility and snow covered roads.
LAT...LON 4354 7648 4356 7645 4357 7639 4357 7636
4356 7631 4357 7628 4358 7626 4369 7626
4374 7628 4386 7551 4348 7552
ZaffSpecial weather statement, Feb 3, 12:01 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1201 PM EST FRI FEB 3 2017
NYZ006>008-031830-
Jefferson-Oswego-Lewis-
1201 PM EST FRI FEB 3 2017
...A BAND OF LAKE EFFECT SNOW WILL CONTINUE TO AFFECT SOUTHWESTERN
JEFFERSON...SOUTHWESTERN LEWIS AND NORTHEASTERN OSWEGO COUNTIES...
At 1158 AM EST, A band of lake effect snow producing snow fall rates
of 1 to 3 inches per hour and will remain nearly stationary through
the early afternoon hours.
Locations impacted include...
Sandy Island Beach State Park, Stony Point, Pulaski, Adams, Redfield,
Selkirk Shores State Park, Adams Center, Henderson Harbor, Barnes
Corners and Southwick Beach State Park.
This includes Interstate 81 between exits 36 and 42.
Visibilities within the most intense portion of the band will drop
quickly to less than a quarter of a mile.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4348 7581 4345 7583 4356 7630 4358 7626
4369 7626 4378 7629 4380 7633 4387 7632
4387 7571 4345 7566
ReynoldsThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 3, 3:56 AM EST | Lake Effect Snow Watch | BUF | Cayuga, Wayne | 9 hr |
| Feb 3, 7:32 AM EST | Special Weather Statement | BUF | Oswego | 118 min |
| Feb 3, 9:53 AM EST | Special Weather Statement | BUF | Oswego | 112 min |
| Feb 3, 1:44 PM EST | Special Weather Statement | BUF | Jefferson | 91 min |
| Feb 3, 1:53 PM EST | Special Weather Statement | BUF | Chautauqua | 82 min |
| Feb 3, 3:21 PM EST | Special Weather Statement | BUF | Jefferson | 69 min |
| Feb 3, 4:37 PM EST | Special Weather Statement | BUF | Oswego | 68 min |
Nearby
Special Weather Statements in New York, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.